Alert archive / Alabama / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 288, NWS Mobile, AL

October 15, 2009Mobile County, Washington County, Alabama; Greene County, Mississippi

NWS Mobile, AL issued this severe thunderstorm warning at Oct 15, 2009, 8:25 PM CDT for Mobile County, Washington County, Alabama; Greene County, Mississippi. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 15, 2009, 8:25 PM CDT (01:25 UTC)
Expired
Oct 15, 2009, 9:00 PM CDT
In force
35 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon

Counties Mobile County, AL, Washington County, AL, Greene County, MS

The radar

The Mobile radar (KMOB), 55 km from the middle of the area, began a volume at 01:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 1.4 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2009-10-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3175 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2009-10-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3175 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
930 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
1.8
Supercell composite
8.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 160125
SVRMOB
ALC097-129-MSC041-160200-
/O.NEW.KMOB.SV.W.0288.091016T0125Z-091016T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
825 PM CDT THU OCT 15 2009

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN GREENE COUNTY IN SOUTHEAST MISSISSIPPI...
  THIS INCLUDES THE CITY OF LEAKESVILLE...
  NORTHWESTERN MOBILE COUNTY IN SOUTHWEST ALABAMA...
  SOUTHWESTERN WASHINGTON COUNTY IN SOUTHWEST ALABAMA...

* UNTIL 900 PM CDT

* AT 823 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING
  WINDS OVER 60 MPH.  THIS STORM WAS 3 MILES NORTHEAST OF
  LEAKESVILLE...AND MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ROUNSAVILLE BY 835 PM CDT...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS
RESULTING IN SERIOUS INJURY OR PROPERTY DAMAGE. PEOPLE OUTSIDE SHOULD
MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AWAY FROM
WINDOWS.

LAT...LON 3119 8819 3096 8835 3114 8867 3131 8859
TIME...MOT...LOC 0125Z 294DEG 19KT 3119 8853

$$
1 follow-up statement
000 
WWUS54 KMOB 160144
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
844 PM CDT THU OCT 15 2009

MSC041-160154-
/O.CAN.KMOB.SV.W.0288.000000T0000Z-091016T0200Z/
GREENE MS-
844 PM CDT THU OCT 15 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GREENE COUNTY IS
CANCELLED...

LAT...LON 3103 8843 3125 8843 3119 8819 3096 8835
TIME...MOT...LOC 0144Z 294DEG 19KT 3115 8842

$$

ALC097-129-160200-
/O.CON.KMOB.SV.W.0288.000000T0000Z-091016T0200Z/
WASHINGTON AL-MOBILE AL-
844 PM CDT THU OCT 15 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR NORTHWESTERN MOBILE AND SOUTHWESTERN WASHINGTON COUNTIES...

AT 841 PM CDT...NATIONAL WEATHER SERVICE RADAR CONTINUED TO INDICATE
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS OVER 60 MPH.  THIS STORM WAS 8 MILES SOUTHWEST OF DEER
PARK...OR ABOUT 7 MILES EAST OF LEAKESVILLE...MOVING SOUTHEAST AT 20
MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  7 MILES SOUTHWEST OF DEER PARK BY 855 PM CDT...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS
RESULTING IN SERIOUS INJURY OR PROPERTY DAMAGE. PEOPLE OUTSIDE SHOULD
MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AWAY FROM
WINDOWS.


LAT...LON 3103 8843 3125 8843 3119 8819 3096 8835
TIME...MOT...LOC 0144Z 294DEG 19KT 3115 8842

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 15, 3:54 PM CDT, 4 hours 31 minutes earlier.

Area forecast discussion, Oct 15, 3:54 PM CDT, 4 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
354 PM CDT THU OCT 15 2009

.SHORT TERM...(TODAY THROUGH SATURDAY NIGHT)FIRST THINGS
FIRST...CURRENT WEATHER OVER THE LOWER MISS RIVER VALLEY IS BEING
SPAWNED BY A SHORTWAVE MOVING INTO THE BASE OF AN UPPER TROUGH OVER
THE EASTERN CONUS BEHIND THIS SHORTWAVE...A STRONGER SHORTWAVE SYSTEM
IS MOVING SOUTH OVER THE CENTRAL PLAINS/MID MISS RIVER VALLEY.
ANOTHER...CLOSED UPPER SYSTEM OFF THE PACIFIC NORTHWEST IS WORKING
WITH THE THE EAST COAST TROUGH TO BUILD A RIDGE OVER THE WESTERN
CONUS/CA. THIS DEEPENING TROUGH HAS ALSO PUSHED THE UPPER LEVEL HIGH
PRESSURE FROM OVER MEX TO OFF THE MEX PACIFIC COAST. THE FRONT
PRESENT OVER THE SOUTHERN PLAINS AND SOUTHEASTERN CONUS HAS PUSHED A
BIT FARTHER SOUTH OVER THE PLAINS...BUT STILL STRETCHES ACROSS
CENTRAL MS/AL.

GUIDANCE CONTINUES TO ADVERTISE THE ENERGY OVER THE PLAINS/NORTHERN
MISS RIVER VALLEY TO PUSH SOUTH...PUSHING A FRONT ACROSS THE AREA
LATER TONIGHT INTO FRIDAY. GFS IS ADVERTISING THE FRONT STARTING
ACROSS THE FA AROUND 06Z TONIGHT...AND EXITING SOUTH OF THE MARINE FA
MID-MORNING FRIDAY. NAM CONTINUES TO BE ABOUT 6HRS SLOWER THAN THE
GFS. THE NAM ALSO CONTINUES TO ADVERTISE A COLDER AIRMASS BEHIND THE
FRONT...WITH RESULTANT MET MOS 3 TO 6 DEGREES COOLER THAN THE GFSS
MAV. BOTH ARE ADVERTING STRONG NORTHERN FLOW BEHIND THE FRONT. HAVE
TAKEN INTO ACCOUNT THE 00Z ENSEMBLES ADVERTISING A RESULTANT FORECAST
TEMP COOLER THAN THE OP GFS AND HAVE BLENDED THE MAV/AND MET TEMPS
FOR THE STARTING POINT FOR THE FORECAST...TWEAKING FROM THERE. THIS
WILL GIVE US TEMPS WELL BELOW SEASONAL...APPROACHING RECORDS FOR THE
WEEKEND TIME FRAME.

LOOKING AT THE CHANCE OF SEVERE WEATHER...DIRECTIONAL SHEAR STILL
TENDS TO BE MISSING IN THE MODEL SOUNDINGS...THOUGH SOME SPEED SHEAR
IS PRESENT. THERE STILL APPEARS TO TO BE ENOUGH INSTABILITY FOR SOME
STORMS TO BECOME STRONG. CURRENT EYING A SEVERE THUNDERSTORM MOVING
OVER SOUTH-CENTRAL MISS AT THIS TIME. UNLESS THE COVERAGE BECOMES
MORE WIDESPREAD...SEVERE THUNDERSTORMS WISE...SPC IS LEANING AWAY
FROM ISSUING A BOX FOR US...BUT THIS MAY CHANGE.

.LONG TERM...(SUNDAY ON)BY SUNDAY MORNING...THE SHORTWAVE WHICH DROVE
THE FRONT ACROSS THE AREA AND PUSHED THE CANADIAN AIRMASS OVER THE
SOUTHEASTERN CONUS HAS PUSHED TO OVER THE EASTERN SEABOARD...WITH
SURFACE HIGH PRESSURE POISED TO MOVE OVER THE LOWER/MID MISS RIVER
VALLEY. GUIDANCE IS ADVERTISING THIS SURFACE HIGH PUSHING EAST...TO
NEAR THE EAST COAST BY THE END OF MONDAY...BUT THEN STALLING INTO
THURSDAY BEFORE A STRONG UPPER SYSTEM ORGANIZES OVER THE SOUTHERN
ROCKIES MID WEEK AND PUSHES EAST. THIS WILL KEEP A GENERALLY EASTERLY
FLOW OVER THE AREA THROUGH MID WEEK.

&&

.MARINE...A STRONG COLD FRONT ADVANCING FROM THE SOUTHERN PLAINS
MOVES THROUGH THE MARINE AREA LATE TONIGHT WITH LIGHT WEST TO
SOUTHWEST WINDS AHEAD OF THE FRONT SWITCHING TO THE NORTHWEST AND
INCREASING TO 15 TO 20 KNOTS.  WINDS VEER AROUND TO THE NORTH AND
INCREASE TO AROUND 20 KNOTS ON FRIDAY...AND HAVE GONE AHEAD AND
ISSUED A SMALL CRAFT ADVISORY FOR THE AREA WHICH CONTINUES THROUGH
SATURDAY NIGHT THEN COMES TO AN END SUNDAY MORNING AS THE WINDS AND
SEAS SUBSIDE SOMEWHAT AS A SURFACE HIGH NEARS THE AREA.  THE SURFACE
HIGH MOVES ACROSS THE GULF COAST STATES TO THE CAROLINA COAST ON
TUESDAY WITH WINDS GRADUALLY VEERING AROUND TO THE SOUTHEAST AND
GENERALLY REMAINING IN THE RANGE OF 15-20 KNOTS. /29

&&

.AVIATION (18Z ISSUANCE)...VFR CONDITIONS CONTINUE AHEAD OF THE
FRONT...THOUGH WITH CEILINGS LOWERING TO NEAR 3.5 KFT...THEN IFR
CEILINGS NEAR 900 FT FOLLOW IN THE LAYER LIFTED CLOUDS IN THE WAKE
OF THE FRONT.  WILL HAVE TEMPO GROUPS FOR MVFR CONDITIONS IN
THUNDERSTORMS FROM ABOUT 1Z THROUGH 8-9Z FOR CONVECTION AHEAD OF AND
ALONG THE APPROACHING FRONT. /29

&&

.FIRE WEATHER...AHEAD OF A FRONTAL PASSAGE LATER TONIGHT INTO
FRIDAY...SHOWERS AND THUNDERSTORMS WILL DAMPEN THE AREA. AFTER THE
FRONT...STRONG NORTHERLY FLOW OVER THE AREA WILL USHER IN DRIER AND
COLDER AIR. TEMPERATURES WILL BE COLD ENOUGH TO LIMIT AFTERNOON
RELATIVE HUMIDITY VALUES FROM FALLING MUCH BELOW 40 PERCENT FRIDAY
AND SATURDAY. AS TEMPERATURES MODERATE SUNDAY INTO THE COMING
WEEK...AFTERNOON RELATIVE HUMIDITY VALUES TO FALL BELOW 35 PERCENT
SUNDAY AND MONDAY. LOW LEVEL FLOW WILL TRANSITION FROM NORTHERLY TO
NORTHEASTERLY EARLY IN THE WEEK...WITH SOME WEAKENING OVER THE
WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      64  71  44  65  39 /  40  20  00  00  00
PENSACOLA   68  77  47  64  44 /  50  30  00  00  00
DESTIN      73  78  50  63  47 /  50  40  00  00  00
EVERGREEN   61  68  40  60  39 /  70  10  00  00  00
WAYNESBORO  55  63  42  61  38 /  70  05  00  00  00
CAMDEN      58  65  40  58  39 /  70  10  00  00  00

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...SMALL CRAFT ADVISORY FROM 2 PM FRIDAY TO 1 PM SUNDAY FOR THE
     FOLLOWING ZONES: WATERS FROM DESTIN TO PENSACOLA FL FROM 20
     TO 60 NM...AND WATERS FROM PENSACOLA FL TO PASCAGOULA MS
     FROM 20 TO 60 NM.

     SMALL CRAFT ADVISORY FROM 4 PM FRIDAY TO 9 AM SUNDAY FOR THE
     FOLLOWING ZONES: COASTAL WATERS FROM DESTIN TO PENSACOLA FL
     OUT 20 NM...AND COASTAL WATERS FROM PENSACOLA FL TO
     PASCAGOULA MS OUT 20 NM.

     SMALL CRAFT ADVISORY FROM 7 PM FRIDAY TO 9 AM SUNDAY FOR THE
     FOLLOWING ZONES: AND MOBILE BAY.

&&

29/16
Hazardous weather outlook, Oct 15, 11:16 AM CDT, 9 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
1116 AM CDT THU OCT 15 2009

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-161200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
1116 AM CDT THU OCT 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...THE COASTAL WATERS OF ALABAMA AND
NORTHWEST FLORIDA...NORTHWEST FLORIDA AND SOUTHEAST MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

A STRONG COLD FRONT ADVANCING FROM THE SOUTHERN PLAINS WILL ADVANCE
INTO SOUTHEAST MISSISSIPPI AND SOUTHWEST ALABAMA LATE IN THE
AFTERNOON AND CONTINUE SLOWLY SOUTHWARD THROUGH THE EVENING
HOURS...MOVING THROUGH THE COASTAL ALABAMA COUNTIES AND THE
NORTHWEST FLORIDA PANHANDLE SHORTLY AFTER MIDNIGHT.  THE MAIN RISK
FOR SEVERE WEATHER WILL BE WITH THE THUNDERSTORMS ALONG AND JUST
AHEAD OF THE COLD FRONT DURING THE AFTERNOON AND EVENING HOURS
ALTHOUGH IT IS POSSIBLE THAT A FEW STORMS WELL AHEAD OF THE FRONT
COULD BECOME STRONG TO SEVERE AS WELL.  THE SEVERE STORMS WILL HAVE
THE POTENTIAL TO PRODUCE WIND GUSTS IN EXCESS OF 60 MPH AND POSSIBLY
LARGE HAIL.

INCREASING WESTERLY WINDS OVER THE MARINE AREA MAY POSE A HAZARD TO
SMALL CRAFT TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

DRIER AND COOLER CONDITIONS PREVAIL THROUGH THE PERIOD AND SEVERE
WEATHER IS NOT EXPECTED.

SMALL CRAFT ADVISORY CONDITIONS ARE LIKELY OVER THE COASTAL WATERS
BEHIND THE COLD FRONT BEGINNING FRIDAY AND PERSISTING THROUGH SUNDAY
MORNING.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT OFFICIALS AND STORM SPOTTERS MAY
BE NECESSARY THIS AFTERNOON THROUGH THIS EVENING.

In the hours before

Special weather statement, Oct 15, 7:19 PM CDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
719 PM CDT THU OCT 15 2009

MSZ067-075-076-160115-
PERRY-GREENE-WAYNE-
INCLUDING THE CITIES OF...NEW AUGUSTA...
719 PM CDT THU OCT 15 2009

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT PERRY...GREENE AND
WAYNE COUNTIES THROUGH 815 PM...

AT 716 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM 7 MILES SOUTHWEST OF STRENGTHFORD
TO 10 MILES WEST OF TALLAHALA...MOVING SOUTHEAST AT 20 MPH.

THIS LINE OF STORMS WILL AFFECT AREAS IN AND AROUND...
TALLAHALA...RUNNELSTOWN...RHODES...MULBERRY AND RICHTON THROUGH 815
PM CDT.

THE PRIMARY THREATS FROM THESE STORMS WILL BE SMALL HAIL...FREQUENT
LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS
HAVE PASSED.

THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF 1 TO 2 INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND
LOW LYING AND POOR DRAINAGE AREAS. REMEMBER...DO NOT DRIVE YOUR
VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO
ALLOW A SAFE CROSSING.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 15, 8:36 PM CDTMarine Weather StatementMOB3 hr
Oct 16, 1:25 AM CDTSpecial Marine WarningMOB65 min
Oct 15, 7:48 PM CDTSevere Thunderstorm WarningMOBGreene, Perry57 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2009Severe Thunderstorm Warnings in Mississippi, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.